This case highlights the importance of recognizing and promptly treating neuroleptic malignant syndrome in patients with a history of antipsychotic overdose who develop hyperthermia and autonomic instability during general anesthesia.
Neuroleptic malignant syndrome (NMS) is a rare, but potentially fatal idiosyncratic reaction to neuroleptics characterized by muscle rigidity, fever, altered consciousness, autonomic instability, leukocytosis and elevated creatinine phosphokinase level suggesting muscle injury. The incidence of NMS is estimated to be between 0.07 and 2.2% among patients receiving neuroleptics, with a motality of 11%. Although the pathophysiology of NMS is not completely understood, reduced dopaminergic activity secondary to antipsychotic induced dopamine receptor blockage is considered to be the best explanation to date. We experienced NMS in a 22-year-old male with antipsychotic drug intoxication who underwent primary closure of dual, self-inflicted wrist laceration. We recognized as NMS about 30 minutes after induction of general anesthesia. All anesthetics were stopped, and supportive care was performed with management of hyperthermia and fluid. Also, Dantrolene sodium and bromocriptine were administered. The patient recovered without any complication.
No takes yet. Share an insight, caveat, or question.
Kim et al. (2006) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: